Loperamide Induced Recurrent Torsades de Pointes: A Case Report

PURPOSE A case of loperamide-induced recurrent torsades de pointes is reported to raise awareness of an increasingly common phenomenon that could be encountered by medical providers during the current opioid epidemic.
SUMMARY A 40 year-old-man with a prior history of opioid abuse who presented to the emergency department after taking up to 100 tablets of loperamide 2 mg daily for 5 years to blunt opioid withdrawal symptoms and was subsequently admitted to the intensive care unit for altered mental status and hyperthermia. The patient had prolonged QTc and 2 episodes of torsades de pointes (TdP) that resulted in cardiac arrest with return of spontaneous circulation. He was managed with isoproterenol, overdrive pacing, and methylnatrexone with no other events of TdP or cardiac arrest.
CONCLUSION A 40-year-old male who developed torsades de pointes from loperamide overdose effectively treated with overdrive pacing, isoproterenol, and methylnatrexone.

as reported in: J Pharm Pract. 2021 Mar 29 8971900211004832 [Epub ahead of print]